Coming off tramadol

Hi all I have just come back from an introduction to pain management session, the program is 1 day a week for 6hrs over 8 weeks, this is OK but from what they said they will cover is leaving me a bit sceptical as to how it will help, they said there would be no hands on but mainly talking therapy exchanging with others what has worked for them, I wanted to get my pain meds sorted but this wouldn't be included in the course.

I stayed behind to speak to the specialist pain nurse and explained that when I had my MDT appointment I told the Dr that my pain meds don't seem to have any effect, I currently take 200mg tramadol slow release twice daily, 100mg gabapentin at night (any more than this makes me feel like a zombie), I also take antidepressant venlafaxine 75mg am and 150mg pm and blood pressure tablets, I have been taking the tramadol for over 20 years now and I just feel that I'm taking it for no reason and so it's pointless.

I've asked what could I do to improve my pain meds and she said that there isn't a pain med that works on chronic pain and if the tramadol isn't working then just stop taking it, but did point out I would need to reduce it over a few weeks starting with going on to normal release then I will be able to reduce the strength. This to me is a very scary prospect as I know what it is like if I forget to take just 1 tablet, I get the shakes my body is shaky and irritable, I can't lie down and I feel really horrible.

Has anyone got any suggestions on how to come off them and suggest an alternative, my main problem is my lower spine with a bulging disc pressing on a nerve so get sciatic pain down my left leg.

Thanks in advance for your help regards Sheryl

5 Replies

oldestnewest
  • Hi Daniel, Venlafaxine helps with my moods, anxiety and stress levels which in turn helps my pain levels, thanks for your support

  • Thank you for your reply Daniel I will look in to it

  • The only way you can come off something like tramadol is very slowly. Have a talk with your GP about whether you can get lower dose pills, so you can reduce gradually. Even so, it will probably still make you feel a bit bad each time you drop a dose. The ideal is to stay on each level of dose for long enough that you have time to get used to it before you drop to the next level down.

  • I have been on the 4 weeks input at st toms Tuesday - Friday home weekends then back again. and I have the same as you 3 bulging disc pressing on my nerves and I get sciatic pain on my right side and my leg goes numb. I hope you get some help on the course the talking therapy is ok for some but for me I really needed help to manage my pain but it don't really do that. but I would talk to your doctor first and then start taking its down slowly very slowly I too was told no meds work for chronic pain and that it self is hard to take in.

    Take care of yourself

    Linda xx

  • Hiya Sheryl

    I'm sorry to hear of your pain. I had nerve ablasion on my bulging discs. Temporary relief of a few months but worth a try. Also don't be worried about coming off tramadol. I was on it for 5 years and weaned off very successfully by going back onto the 50 mg tablets and reducing from there. I was absolutely dreading it but it was very easy in the end. I think it only took 3 weeks of staggering them out. Good luck

    Sarah xx

You may also like...